High‐dose intravenous immunoglobulin to treat spontaneous heparin‐induced thrombocytopenia syndrome Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Essentials Spontaneous HIT syndrome clinically/serologically resembles HIT but without proximate heparin. Rarely, spontaneous HIT syndrome complicates total knee arthroplasty surgery. Mesenteric vein thrombosis is a rare presentation of spontaneous HIT syndrome. IVIg rapidly corrects thrombocytopenia by inhibiting heparin-independent platelet activation. SUMMARY: Spontaneous heparin-induced thrombocytopenia (HIT) syndrome is an autoimmune HIT (aHIT) disorder characterized by thrombocytopenia, thrombosis, and HIT antibodies despite no proximate heparin exposure. For unknown reasons, many cases occur after total knee arthroplasty. A 52-year-old woman presented 12 days posttotal knee replacement (aspirin thromboprophylaxis) with gastrointestinal bleeding (superior mesenteric vein thrombosis); the platelet count was 63 × 109 L-1 . After bowel resection and a brief course of heparin, treatment was changed to argatroban followed by fondaparinux. In addition, high-dose intravenous immunoglobulin (IVIg), 1 g kg-1 on 2 consecutive days, resulted in abrupt platelet count rise from 21 (nadir) pre-IVIg to 137 (post-IVIg), and 2 days later to 200 × 109 L-1 . Heparin-independent serum-induced serotonin-release abruptly decreased from 91% (pre-IVIg) to 14% (post-IVIg); although serotonin-release later rebounded to 49%, the patient's platelet counts remained normal. Our observations support the emerging concept that high-dose IVIg is effective for treating aHIT disorders, including spontaneous HIT syndrome.

authors

  • Mohanty, Elan
  • Nazir, Salik
  • Sheppard, Jo‐Ann I
  • Forman, Daniel A
  • Warkentin, Ted

publication date

  • May 2019

has subject area